Indiana, 2003

Hail in Indiana, August 2, 2003

August 2, 2003 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 2, 1:50 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 1:50 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EST SAT AUG 2 2003

NO SIGNFICANT CHANGES NEEDED TO THE FORECAST. MERIDIONAL PATTERN
STILL EXPECTED TO CONTINUE THROUGH THE SHORT TERM WITH 500MB RIDGE
OVER THE WEST AND TROF OVER THE EAST...WITH A CLOSED LOW SPINNING
AROUND THE GREAT LAKES. AT THE SURFACE BROAD TROF OF LOW PRESSURE TO
REMAIN FROM THE GREAT LAKES TO TEXAS. SHORTWAVES WILL ROTATE AROUND
THE 500MB LOW AND BRING REPEATED CHANCES OF SHOWERS AND STORMS. MOST
WELL-DEFINED WAVES COME THROUGH LATE TONIGHT...SUNDAY EVENING...AND
MIDDAY MONDAY. COOLEST TEMPS ALOFT OCCUR LATE SUNDAY NIGHT INTO
MONDAY. BOTTOM LINE IS A CHANCE OF SHOWERS AND STORMS THROUGHOUT THE
FIRST FEW PERIODS OF THE FORECAST.

WILL KEEP MENTION OF POSSIBLE SEVERE WEATHER FOR THIS EVENING. LARGE
HAIL APPEARS TO BE THE GREATEST HAZARD...WET BULB ZERO HEIGHTS OF 9K
TO 10K FT. HEAVY RAIN CERTAINLY POSSIBLE AS WELL WITH THE STRONGER
STORMS. FLASH FLOOD GUIDANCE NUMBERS ARE LOW SO FLOODING MAY BECOME
A PROBLEM DEPENDING ON HOW STORMS BEHAVE THIS AFTERNOON/EVENING...NO
FLOOD WATCH PLANNED AT THIS TIME BUT WILL HAVE TO BE WATCHED
CLOSELY. ALSO...FOG EXPECTED TO FORM AGAIN TOWARDS DAWN.

BLEND OF MAV/FWC TEMPS WILL WORK.

TUESDAY NIGHT THROUGH SATURDAY
THE UPPER LEVEL LOW WILL BE VERY SLOW TO LIFT NORTHEAST OUT OF THE
AREA ACCORDING TO GFS/ECMWF MODEL CONSENSUS. CANADIAN GEM AND GFS
ENSEMBLE MEMBERS SHOWING VERY GOOD AGREEMENT WITH KEEPING THE TROF
OVER OR JUST EAST OF THE REGION BY LATE FRIDAY. MEX MOS BUMPED TEMPS
DOWN ABOUT A DEGREE FROM THE PREVIOUS RUN. WILL KEEP A CHANCE FOR
THUNDER TUESDAY NIGHT AND WEDNESDAY...THEN DRY AFTER THAT. WILL KEEP
HIGHS BASICALLY IN THE LOWER 80S AND LOWS IN THE LOWER 60S.

AVIATION DISCUSSION FOR 18Z TAFS...
WEAK FRONT HAS BECOME STATIONARY JUST SE OF SBN AT 17Z. CU/TCU WAS
DEVELOPING ALONG FRONT AND POSSIBLY LAKE SHORE BREEZE. EXPECT STORMS
WILL FIRE THIS AFTERNOON ALONG AND SE OF FRONT AS ATMOSPHERE
DESTABILIZES. AFTER MOST CONVECTION IS OVER THIS EVENING...ALSO
EXPECT MORE FOG AND LOW CLOUDS TO DEVELOP OVERNIGHT AS FRONT IS
UNABLE TO PUSH MUCH SE...KEEPING VERY HUMID AIRMASS OVER THE AREA.
SKIPPER

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

12/SKIPPER
Hazardous weather outlook, Aug 2, 5:58 AM EST, 11 hours 4 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EST SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING
SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY
TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO
THE EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE
STORMS...THE GREATEST CHANCE IS ALONG AND SOUTH OF ROUTE 30.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR STORMS SUNDAY THROUGH WEDNESDAY. THERE IS A
SLIGHT CHANCE FOR SEVERE STORMS ON SUNDAY. IT IS NOT YET KNOWN
WHETHER ANY OF THE STORMS MONDAY THROUGH WEDNESDAY WILL BE SEVERE OR
NOT. THE STORMS ARE POSSIBLE BECAUSE OF A SLOW MOVING LOW PRESSURE
CENTER THAT WILL BE AROUND THE REGION INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Aug 2, 4:24 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0424 PM EST SAT AUG 02 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    WOODBURN                  IN   FLOOD
08/01/03   ALLEN                          SANDBAGGING NECESSARY WITH
                                          WATER ENCROACHING ON
                                          HOUSES. SOME STREETS WAIST
                                          DEEP IN WATER.

1159 PM    2 W WOODBURN              IN   4.50 IN HEAVY RAIN
08/01/03   ALLEN

12

The radar

The Northern Indiana radar (KIWX), 52 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Huntington

When
August 2, 5:02 PM EST
Where
Huntington County, Roanoke
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -85.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377978.